Wydawnictwo medyczne Cornetis

Medical publisher

+48 71/ 792 80 77 sekretariat@cornetis.pl

Offer for publishers - CORPRESS SYSTEM

Articles

Title: Incidence of antibiotic associated diarrhoea in children

Author:
Maria Kotowska, Piotr Albrecht, Jan Józefczuk, Małgorzata Armańska, Grażyna Ostapińska-Karaś, Magdalena Kochańska, Hanna Szajewska
Language:
PL
Journal:
Contemporary Pediatrics, Gastroenterology, Hepatology and Child Feeding
Year:
2005
Volume:
7
Number:
4
Start page:
269
Final page:
273
ISSN:
1507-5532
Keywords:
antibiotic associated diarrhoea, antibiotics, Clostriclium clifficile
Read

Introduction: Antibiotic associated diarrhoea (AAD) is the most common side effect of antibiotic therapy. The incidence of AAD varies from 5 to 39%. The incidence of AAD among paediatric population in Poland remains unclear. Objectives: To evaluate the incidence of antibiotic associated diarrhoea in children treated with antibiotics for acute respiratory tract infection and(or) otitis media. Material and methods: Eligible patients were those aged 6 months to 14 years with acute otitis media and(or) respiratory tract infection who started short-treatment with orał or intravenous antibiotics within 24 h of enrolment. The primary outcome measure was AAD defined as >3 loose or watery stools per day for a minimum of 48 hours, occurring during and/or up to 2 weeks aftertheend of the antibiotic therapy, caused by C clifficile or for otherwise unexplained diarrhea (i.e., negative stool culture). Results: Of the 137 patients, 127 completed the study. AAD was diagnosed in 22/127 (17.3%) children. The incidence of AAD was signifi-cantly higher in children treated with amoxicillin compared with other antibiotics [7/20 (35%) vs 15/107 (14%); relative risk 2.5 (95% confidence interval, Cl 1-5]. The setting (hospital/outpatient) or route of administration (orally/intravenously) did not influence the incidence of AAD. There was no need for discontinuation of antibiotic treatment. No child need hospital treatment because of diarrhoea or intrave-nous rehydration. Conclusions: The study demonstrates high incidence of antibiotic-associated diarrhoea in children treated with antibiotics for otitis media and(or) respiratory tract infections, particularly in those treated with amoxicilline.